Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 54, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 3, 1997, 2:03 AM EDT for Ashe County, North Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 3, 1997, 2:03 AM EDT (06:03 UTC)
- Expired
- Jul 3, 1997, 2:50 AM EDT
- In force
- 47 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Ashe County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 2:25 AM EDT | Thunderstorm Wind | Lansing, NC | Thunderstorm winds during the early morning hours on the 3rd knocked down trees from Lansing to Jefferson. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 6.1 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 339 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KROA 030603 RRA SVRRNK NCC009-030650- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 203 AM EDT THU JUL 3 1997 THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 250 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN NORTH CAROLINA ...ASHE COUNTY AT 200 AM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTH NORTHEAST OF BOONE OR 8 MILES NORTH OF JEFFERSON MOVING SOUTH AT 30 MPH. SEVERE WEATHER IS EXPECTED TO REACH... JEFFERSON AROUND 205 AM EDT WEST JEFFERSON AROUND 205 AM EDT WAGONER lAROUND 210 AM EDT OTHELLO AROUND 210 AM EDT THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. MOVE INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. DOC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 8:25 PM EDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 2, 8:25 PM EDT, 5 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 825 PM EDT WED JUL 2 1997 BOW ECHO/THUNDERSTORM COMPLEX SURGING EAST-SOUTHEASTWARD ATTM ACROSS SOUTHERN OHIO. WITH COMPLEX REACHING WESTERN EDGE OF LOW/MID LEVEL THERMAL PATTERN AND A MORE N/S ORIENTATION WE SHOULD BEGIN TO SEE A MORE DEFINED TURN TO THE SOUTHEAST. IN DOING SO SYSTEM WILL ALSO BE LEAVING VERY UNSTABLE AIRMASS FOR A MARGINALLY UNSTABLE AIRMASS. STORMS MAY PERSIST INTO PREDAWN HOURS...BUT IF THEY REACH THE WESTERN PART OF THE CWA THEY SHOULD BE CONSIDERABLY WEAKER. BOTH THURSDAY AND FRIDAY THINGS JUST DONT SEEM TO COME TOGETHER WELL IN THESE PARTS FOR A SEVERE OUTBREAK. ON THURSDAY ATMOS DRIES OUT QUITE A BIT WITH INCREASING WESTERLIES...THIS SHOULD BE PARTICULARLY HELPFUL IN SQUASHING ANY PIEDMONT DEVELOPMENT...CERTAINLY SEVERE. LOOKING AT S982-500 LIFTEDS ON THE NGM...THE FRONT...OR AT LEAST WINDSHIFT AND MUCH MORE STABLE AIRMASS PUSHES THROUGH DURING THE DAY WITH FRONT TO THE EAST BY LATE EVENING. FRIDAY MODELS BRING ACROSS ANOTHER H8 THTE BULLSEYE ACROSS THE CWA...BUT AGAIN WITH STRONG WESTERLIES HELPING TO SURPRESS THUNDERSTORM ACTIVITY WE MAY BE OKAY. NOGUEIRA
In the hours before
Special weather statement, Jul 3, 1:40 AM EDT, 23 minutes before
VAZ007-030735- SPECIAL WEATHER STATEMENT...CORRECTED TYPOS NATIONAL WEATHER SERVICE BLACKSBURG VA 140 AM EDT THU JUL 3 1997 AT 130 AM EDT...LOCAL POLICE REPORTED STREET FLOODING IN RICHLANDS
Special weather statement, Jul 3, 1:40 AM EDT, 23 minutes before
VAZ007-030735- SPECIAL WEATHER STATEMENT...CORRECTED TYPOS NATIONAL WEATHER SERVICE BLACKSBURG VA 140 AM EDT THU JUL 3 1997 AT 130 AM EDT...LOCAL POLICE REPORTED STREET FLOODING IN RICHLANDS IN WESTERN TAZEWELL COUNTY. DOPPLER WEATHER RADAR INDICATED THAT UP TO 1.25 INCHES OF RAIN HAS FALLEN ACROSS THIS AREA SINCE 1230 AM. RAIN WILL CONTINUE TO FALL ACROSS THIS AREA THROUGH ABOUT 2 AM. ALTHOUGH THE RAINFALL IS EXPECTED TO BE ONLY ABOUT A TENTH OF AN INCH...THE ADDITIONAL RAIN WILL SLOW THE RECEDING OF THE FLOOD WATERS. BE ESPECIALLY CAUTIOUS TONIGHT. NEVER TRY TO CROSS A FLOODED ROAD BY FOOT OR CAR...YOU MAY NOT BE ABLE TO JUDGE THE DEPTH OF THE WATER ON THE ROAD. DESROSIERS
Local storm report, Jul 3, 1:50 AM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 AM EDT THU JUL 3 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM RICHLANDS VA WIND DAMAGE
07/03/97 TAZEWELL POWER LINES AND TREES
REPORTED DOWN
130 AM MARION VA WIND DAMAGE
07/03/97 SMYTH POWER LINES AND TREES
REPORTED DOWNED BY
POLICE
130 AM MARION VA 0.75 INCH HAIL
07/03/97 SMYTH ALSO BY POLICE
130 AM CHILHOWIE VA WIND DAMAGE
07/03/97 SMYTH POWER LINES AND TREES
REPORTED DOWN BY
POLICE
130 AM CHILHOWIE VA 0.75 INCH HAIL
07/03/97 SMYTH ALSO BY POLICE
DESROSIERSLocal storm report, Jul 3, 1:52 AM EDT, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 AM EDT THU JUL 3 1997
TIME (EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 AM RICHLANDS VA WIND DAMAGE
07/03/97 TAZEWELL POWER LINES AND TREES
REPORTED DOWN
130 AM MARION VA WIND DAMAGE
07/03/97 SMYTH POWER LINES AND TREES
REPORTED DOWNED BY
POLICE
130 AM MARION VA 0.75 INCH HAIL
07/03/97 SMYTH ALSO BY POLICE
130 AM CHILHOWIE VA WIND DAMAGE
07/03/97 SMYTH POWER LINES AND TREES
REPORTED DOWN BY
POLICE
130 AM " CHILHOWIE VA 0.75 INCH HAIL
07/03/97 SMYTH ALSO BY POLICE
DESROSIERSSpecial weather statement, Jul 3, 1:58 AM EDT, 5 minutes before
NCZ001-030650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 159 AM EDT THU JUL 3 1997 AT 158 AM EDT... BLACKSBURG DOPPLER RADAR SHOWED STRONG THUNDERSTORMS ENTERING THE NORTHERN PART OF ASHE COUNTY. THESE STORMS WERE MOVING SOUTH SOUTHEAST AT 35 MILES PER HOUR. THESE STORMS WERE BELOW SEVERE LIMITS...BUT THEY DID PRODUCE WIND DAMAGE AND DIME SIZED HAIL AS THEY PASSED OVER SMYTH COUNTY EARLIER TONIGHT. IF THEY BECOME STRONGER...A WARNING MAY BE NEEDED. ALSO... EXPECT DANGEROUS LIGHTNING WITH THESE STORMS. PERSONS IN ASHE COUNTY... PARTICULARLY THE NORTHERN HALF OF THE COUNTY...SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS. REMAIN INSIDE A STURDY BUILDING AS TBHESE STORMS PASS OVERHEAD. DESROSIERS
Special weather statement, Jul 3, 1:59 AM EDT, 4 minutes before
NCZ001-030650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 159 AM EDT THU JUL 3 1997 AT 158 AM EDT... BLACKSBURG DOPPLER RADAR SHOWED STRONG THUNDERSTORMS ENTERING THE NORTHERN PART OF ASHE COUNTY. THESE STORMS WERE MOVING SOUTH SOUTHEAST AT 35 MILES PER HOUR. THESE STORMS WERE BELOW SEVERE LIMITS...BUT THEY DID PRODUCE WIND DAMAGE AND DIME SIZED HAIL AS THEY PASSED OVER SMYTH COUNTY EARLIER TONIGHT. IF THEY BECOME STRONGER...A WARNING MAY BE NEEDED. ALSO... EXPECT DANGEROUS LIGHTNING WITH THESE STORMS. PERSONS IN ASHE COUNTY... PARTICULARLY THE NORTHERN HALF OF THE COUNTY...SHOULD REMAIN ALERT TO CHANGING WEATHER CONDITIONS. REMAIN INSIDE A STURDY BUILDING AS THESE STORMS PASS OVERHEAD. DESROSIERS
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.